New York, 2022

Strong Wind in New York, February 16, 2022

February 16, 2022 · NWS BTV · 4 events in 4 counties and zones

Strong high pressure off the New England coast combined with low pressure across the Great Lakes created a strong south to north pressure gradient across NY/VT. The south-north channel of the Champlain Valley helped funnel these strong winds in the climatological favored areas of northern VT portions of the Champlain Valley.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

Strong high pressure off the New England coast combined with low pressure across the Great Lakes created a strong south to north pressure gradient across NY/VT. The south-north channel of the Champlain Valley helped funnel these strong winds in the climatological favored areas of northern VT portions of the Champlain Valley.

South winds of 20 to 35 mph with frequent gusts in excess of 45 mph occurred across much of the Champlain Valley of NY.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Feb 16, 6:39 AM EST, 1 hour 21 minutes earlier.

Area forecast discussion, Feb 16, 6:39 AM EST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
639 AM EST Wed Feb 16 2022

.SYNOPSIS...
Gusty south to southwest winds will develop today with localized
gusts in parts of the Champlain Valley and northern New York 45
to 55 mph. These winds will push much warmer air into the
region with temperatures climbing into the 30s to mid 40s by
evening. Warm temperatures continue overnight into Thursday,
before a sharp cold front drops south on Thursday night.
Initially rain will develop on Thursday, but change to a wintry
mix before ending as snow by Friday. The combination of rain and
snow melt may cause some ice jams and minor river flooding to
occur. A flash freeze could impact the Friday morning commute,
as temperatures tumble below freezing.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 557 AM EST Wednesday...Updated to try and capture large
temp spread acrs our fa from -18F at Island Pond to 27F at
Edwards. The general idea of temps warming rapidly this morning
under developing brisk south/southwest flow looks really good.
Have noted Whiteface winds increasing all morning with average winds
of 32 knots and gusts up 37 knots, which matches well with TYX
VAD showing 850mb winds of 40 knots. In addition, did tweak sky
grids to better capture mid/upper lvl clouds advecting from west
to east acrs our fa this morning. Otherwise, fcst in good
shape.

Previous discussion below:
The main story today into tonight wl be localized wind gusts 45
to 55 mph acrs parts of northern NY and the Champlain Valley.
Wind advisory continues in this area with strongest winds
expected btwn Noon and 6 PM today. Little has changed with
progged 925mb winds of 45 to 60 knots, while soundings show
bottom of the mix layer of 40 to 45 knots, supporting the
localized gusts in the 45 to 55 mph range. The downslope
component on the northern side of the dacks and channeled
southerly flow in the CPV, wl help to enhance speeds. One minor
change noted in the 00z guidance is the potential for a few
gusts 45 to 50 mph to extend past the advisory to around 06z
tonight, but mixing becomes questionable.

After a very cold start with temps near -15F at SLK/NEK, expect
values to warm quickly today, under strong llvl waa. Highs
should warm back into the mid 30s NEK/Eastern VT to l/m 40s
parts of the SLV and CPV by this evening. Overnight, warming
temps wl continue as southerly winds and clouds impact fa. A
warm frnt may produce some light wintry mix of precip over the
dacks and parts of the NEK toward 12z Thurs, but areal coverage
wl be very limited and only a minor ice accumulation is
possible. Could be handled with SPS if needed. Lows tonight
occur btwn 01z-03z with upper 20s to lower 30s NEK/eastern VT to
upper 30s/lower 40s CPV and parts of the SLV.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
As of 406 AM EST Wednesday...A very complexity and challenging fcst
continues to unfold with some sizable changes noted in the 00z
guidance.

First have issued flood watch for potential minor flooding from rain
and snowmelt and/or ice jams from 18z Thurs thru 21z Fri.

Next have issued winter storm watch for 6 or more inches of snow and
some ice accumulation for the St Lawrence Valley from 00z Friday
thru 15z Friday. Additional headlines are possible for other
parts of NY and portions of VT in later fcst packages.

Big pictures shows the main players continuing to be developing
sharp boundary extending from sfc low pres over the southern Plains
into the SLV at 00z Friday, with deep south/southwest flow advecting
rich sub-tropical moisture into our fa. This idea is supported by pw
values approaching 1.0 by 00z Friday. Meanwhile, 925mb to 850mb
winds of 45 to 60 knots advects very warm airmass northward,
while expanding arctic high pres over the northern Plains is
pushing llvl cold air south. This sharpening of the thermal
gradient supported by pure convergence at the sfc and off the
charts 925mb to 700mb fgen forcing wl produce a moderate to
heavy precip event acrs our fa. Guidance continues to increase
qpf amounts with latest blends showing btwn 0.75 and 2.0
possible acrs our cwa. These factors combined with snow melt
from warm temps on Thurs wl produce conditions favorable for
minor river and ice jam related flooding late Thurs into Friday.
See hydro section below for additional details. Progged 925mb
temps btwn 3C and 5C on Thurs support highs mid 40s to l/m 50s.

A slight southern shift has been observed in all guidance with
regards to the sfc low pres tracking from near Pittsburgh PA at 00z
Friday to near Middlebury VT by 09z Friday. This track places SLV in
the cold sector, while shallow llvl caa bleeds down the CPV on
developing northerly winds, resulting in a quicker change over to a
wintry mix on Thurs night. Thickness and sounding profiles indicate
the change to snow/sleet at MSS/OGS occurs by 00z Friday, with axis
of freezing rain/sleet from Edwards to Potsdam to Malone at
03z. This wl continue to sag with potential transition zone
entering the central/northern CPV btwn 03z-06z, and thru most of
VT btwn 09z-12z Friday. This slightly quicker arrival of cold
air and shift in track, places the SLV in favorable region of a
period of potential moderate to heavy snow/sleet on Thurs night.
Given dynamics/forcing, snowfall rates could be 1 to 2 inches
per hour, for several hours, while heavy mixed precip is pushing
into parts of the CPV. Its interesting how GFS/ECMWF and NAM
have enhanced precip couplet in the CPV around 06z Friday,
associated with pure convergence with very sharp boundary. Temps
wl range from the mid 20s to mid 40s/lower 50s acrs our cwa,
but quickly tumble 15 to 25 degrees in just a few hours as
boundary pushes through. This scenario continues to support
favorable conditions for a flash freeze, especially with precip
falling as the boundary is pushing through. The Friday morning
commute looks to be challenging acrs much of the region.
Snowfall of 6 or more inches is possible for the SLV and parts
of northern NY, while ice accumulation of at least 1 to 2 tenths
of an inch is possible for many other parts of the region,
before a change to snow occurs.

By Friday, any leftover snow showers wl end by noon as brisk north
winds and llvl caa continues. Expect temps to remain in the teens to
lower 30s. The potential for freeze up jams wl have to be watched
for on Friday, depending upon amount of break ups that occur, given
the sharply colder temperatures.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
As of 1017 PM EST Tuesday...High pressure builds in Friday
night for dry weather, but trends in the long range data
continue to support the idea of a well defined shortwave will be
moving across the region on Saturday. The probabilities of snow
showers continue to increase across much of the area and
forecast soundings are beginning to show a greater depth of dry
adiabatic lapse rates, which suggests enough instability may
exist for convective snow showers or squalls. Definitely
something to keep an eye on. Otherwise it does look like there
may be minor accumulations of snow with this system that could
result in some difficult travel conditions. Gusty winds are also
possible to help reduce visibility and further complicate
travel. This system is rather progressive and exits the area by
Sunday with a return of dry weather. Highs on Sunday will be in
the 30s, but then as southwest flow aloft get established early
next week a warming trend will take place with most of the area
getting up into the 40s on Monday and Tuesday. Eventually it
looks like an upper trough will move in during the
Tuesday/Wednesday time period and produce rain and snow showers.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
Through 12Z Thursday...Primary aviation concern over the next
24 hours will be a strong low-level jet that will create strong
surface winds, widespread LLWS, and areas of turbulence. The
low-level jet will ramp up today, and the core of the jet will
move over around at around 06Z Thursday with S/SW winds between
50 and 65 knots at 2000 ft AGL. At the surface, winds will
rapidly ramp up between 12Z and 15Z, with gusts peaking over
the Champlain Valley and northern slopes of the Adirondacks
between 45 and 55 knots this afternoon. Some rain showers will
move into northern NY terminals after 03Z, with some visibility
and ceiling reductions from widespread VFR conditions trending
towards MVFR levels.

Outlook...

Thursday: Mainly MVFR, with local IFR possible. Definite RA.
Thursday Night: Mainly IFR, with areas MVFR possible. Windy with
gusts to 30 kt. Definite RA, Definite FZRA, Definite SN.
Friday: Mainly VFR, with areas MVFR possible. Chance SN.
Friday Night: VFR. NO SIG WX.
Saturday: Mainly VFR, with local MVFR possible. Chance SHSN.
Saturday Night: VFR. Slight chance SHSN.
Sunday: VFR. NO SIG WX.

&&

.HYDROLOGY...
The combination of rain and snowmelt is expected to break up
river ice across common climatological trouble locations. Liquid
amounts are expected to be highest over northern New York, with
amounts generally between 1.00"-1.75", with locally up to 2.00"
possible, and then liquid amounts over Vermont will generally
range between 0.50" to 1.50". Due to temperatures warming above
freezing for over 24 hours, it seems likely that at least an
inch of liquid from snowmelt. The combination of snow melt and expected
rainfall, increases the potential for both open river and
localized ice jam flooding.

Given the snow depth and crnt stream flows are below normal it
appears the extent or scale of the event may be minor.

At this time, active ice jams have been reported on the Saranac
River and the Ausable River. Observations indicate most ice is
currently solid across much of northern NY and northern-central
Vermont. Thus there, is also some question into how efficient
ice break up may be, especially if temperatures fail to rise as
much as indicated.

The main focus will likely be across the East Branch of the Ausable
at Ausable Forks, Otter Creek at Center Rutland, and the ice jam
prone areas of the Lamoille, Winooski, Mad, Saranac, and
Ausable Rivers. Forecast hydrographs indicate sharp rises
beginning towards 7 PM Thursday into Friday morning, with minor
flood stage forecast across the Mad River, Ausable Forks, and
action stage for the Winooski at Waterbury by 7 AM Friday. Given
these forecast trends, a flood watch has been issued for the
entire region.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Flood Watch from Thursday afternoon through Friday afternoon
     for VTZ001>012-016>019.
     Wind Advisory from 10 AM this morning to 10 PM EST this
     evening for VTZ001-002-005-016.
NY...Flood Watch from Thursday afternoon through Friday afternoon
     for NYZ026>031-034-035-087.
     Wind Advisory from 10 AM this morning to 10 PM EST this
     evening for NYZ027-028-030-031.
     Winter Storm Watch from Thursday evening through Friday
     morning for NYZ026-027-087.

&&

SYNOPSIS...Taber
NEAR TERM...Taber
SHORT TERM...Taber
LONG TERM...Evenson
AVIATION...Duell
HYDROLOGY...Haynes/Taber
Hazardous weather outlook, Feb 16, 4:46 AM EST, 3 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
446 AM EST Wed Feb 16 2022

NYZ029-034-035-VTZ003-004-006>012-017>019-171000-
Southeastern St. Lawrence-Western Essex-Eastern Essex-Orleans-Essex-
Lamoille-Caledonia-Washington-Western Addison-Orange-Western Rutland-
Windsor-Eastern Chittenden-Eastern Addison-Eastern Rutland-
446 AM EST Wed Feb 16 2022

...FLOOD WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH FRIDAY
AFTERNOON...

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

A strong cold front will sweep across the North Country on Thursday
night. Temperatures are expected to fall quickly, resulting in rain
changing to snow and potential flash freeze conditions by Friday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ026-087-171000-
Northern St. Lawrence-Southwestern St. Lawrence-
446 AM EST Wed Feb 16 2022

...FLOOD WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH FRIDAY
AFTERNOON...
...WINTER STORM WATCH IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY
MORNING...

This Hazardous Weather Outlook is for northern New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Winter Storm Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ028-030-031-VTZ001-002-005-016-171000-
Eastern Clinton-Southern Franklin-Western Clinton-Grand Isle-
Western Franklin-Western Chittenden-Eastern Franklin-
446 AM EST Wed Feb 16 2022

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 10 PM EST THIS
EVENING...
...FLOOD WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH FRIDAY
AFTERNOON...

This Hazardous Weather Outlook is for northern New York and
northwest Vermont.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

A strong cold front will sweep across the North Country on Thursday
night. Temperatures are expected to fall quickly, resulting in rain
changing to snow and potential flash freeze conditions by Friday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ027-171000-
Northern Franklin-
446 AM EST Wed Feb 16 2022

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 10 PM EST THIS
EVENING...
...FLOOD WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH FRIDAY
AFTERNOON...
...WINTER STORM WATCH IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY
MORNING...

This Hazardous Weather Outlook is for northern New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Winter Storm Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 strong wind. Local standard time, as filed.

Strong Wind, Eastern Clinton

When
February 16, 8:00 AM EST to 4:00 PM EST
Where
Eastern Clinton forecast zone
Measured
42 kt (48 mph) measured gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
44.746, -73.678 (the zone’s center; the record gives no point)

Measured wind gusts of 45 to 50 mph were common across Clinton county with the higher gusts along and near the lakeshore. Twigs, small branches downed by winds were the main impacts as well as delays caused to the Cumberland Head-Grand Isle ferry across Lake Champlain.

Strong Wind, Western Clinton

When
February 16, 8:00 AM EST to 4:00 PM EST
Where
Western Clinton forecast zone
Measured
42 kt (48 mph) measured gust
Reported by
Mesonet
Coordinates
44.746, -73.678 (the zone’s center; the record gives no point)

Measured wind gusts of 45 to 50 mph were common across Clinton county with the higher gusts along and near the lakeshore. Twigs, small branches downed by winds were the main impacts as well as delays caused to the Cumberland Head-Grand Isle ferry across Lake Champlain.

Strong Wind, Western Essex

When
February 16, 8:00 AM EST to 4:00 PM EST
Where
Western Essex forecast zone
Measured
41 kt (47 mph) measured gust
Reported by
Mesonet
Coordinates
44.117, -73.773 (the zone’s center; the record gives no point)

Measured wind gusts of 40 to 50 mph were common across Essex county with the higher gusts along and near the lakeshore. Twigs, small branches downed by winds were the main impacts.

Strong Wind, Eastern Essex

When
February 16, 8:00 AM EST to 4:00 PM EST
Where
Eastern Essex forecast zone
Measured
41 kt (47 mph) measured gust
Reported by
Mesonet
Coordinates
44.117, -73.773 (the zone’s center; the record gives no point)

Measured wind gusts of 40 to 50 mph were common across Essex county with the higher gusts along and near the lakeshore. Twigs, small branches downed by winds were the main impacts.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2022Every state in 2022This day in weather historyWarnings in New York, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1001350, 1001351, 1001353, 1001354.